That's the eternal question. Although there have been no studies to link BP and creativity, we all know that it is. Mania gives you "flight of ideas", well, that is creativity of some sort, not always artistic, sometimes business, whatever, but yes they're linked IMO.
You're talking about leaden paralysis, otherwise known as bipolar depression. Nice isn't it. Talk about no creativity!
I am NOT endorsing mania. While it can enhance your career in the industry in some ways, it can ruin your life in the process. I'm type I, too, and it's the worst! It gets worse with age, you may or may not have noticed that yet, I don't know how hold you are. I'm 41 and have seen it progress to horrifying depths over the last 5 years. (only been medicating seriously for 1.5 yrs).
I'll give you my example of the creativity thing. I was always artistic, a painter, a musician and a cook. I went for a period starting meds that made me crash, but I was psychotic and had to be brought down, fast. I lost my interest in everything for about 2 months, but it gradually returned. I find now that I'm stable the work that I do artistically is much better, I'm actually funnier, everything is much much better. I have more patience to get it just perfect. If you've never been stable, you don't know what you're missing! Normal people do not feel slow, although you may feel like you're in slow motion while you get adjusted to your meds, you will lose the irritability and the anger, the constant mood swings all day long, the split personality. You will find out who you really are, because the ugly person will be gone.
One thing: You may feel like **** while adjusting to meds. That is the sole reason most BPs don't like to medicate. It's becuase of the temporary feeling that isn't so pleasant before you get stable. You don't just take some pills and it's all better. I wish it were that easy!!!!!!! Just perservere. Get through it and don't give up. It's temporary!
After you're stable you will still have mood swings. They won't be devastating and/or debilitating, tho. They are tolerable and usually only bothersome in spring and fall.
If you're truly type I, Lamictal by itself isn't going to do it for you more than likely. It has not been approved to stop mania, only to control it after it has been stabilized. The average number of meds BPs are on is 4.5, a cocktail is a must. There are too many facets to BP than just mania. Depression, anxiety, psychosis (in type I only) all require different medications, it's a trial and error thing, you add as necessary and change if a particular one doesn't work for you. They don't always affect or work the same in different people, some work, some don't; some meds have side effects you can tolerate, some you can't. It can take some time, but I imagine you have a wonderful doctor there who will work with you to get it done quickly.
It is best to medicate, you WILL feel better and your work will be better once you get stabilized (no mania AND no depression). If this isn't the case, then you aren't on the right med combination, but it will take some time. Lamictal is an excellent choice for BP depression, it's a stabilizer, yes, but it works mainly on preventing the lows, the other stabilizers do a better job of preventing highs in type I usually. Lam saved my life last year. It takes a while because you have to accumulate slowly. Don't worry about the rash, it's extremely rare so just call the doc if you start getting a rash, it's called Stevens Johnson's Syndrome and IF it happens it will happen when you begin it.
I hope this helps and if there is anything else I can do or answer for you, please ask.
Oh, and about having to tell future relationship prospects about it - well, most people either don't know what it is, or think it's just BAD depression, haha! If there is someone you're interested in that you need to tell, ask them to do a little reading up or ask you to describe it (although that would take the whole night! ). If they dont stick around, then think about it: they either judge or can't handle it, or dont' believe in it. There are PLENTY of people who think it's BS. Better you know before things get serious, right? You need someone who wants to be with YOU, regardless of your shortcomings, it's not your fault, you're trying to do something about it, and IMO people who judge me because of it are only trying to make themselves feel superior. They're ignorant instead.
OH, and about rambling? I am the queen of rambling!!!!!! We all do it!
I'm glad I could help - I went through all what you're talking about myself, we all do it's like an initiation into the "club" lol.
You should read the thread a few down called "if i had the choice would i.... would you?" It's about would you change being bipolar if you could. You would probably be surprised some of us say we would rather be BP, including me. That's after you get better and understand the GOOD things, it's not all bad! There are a lot of points that a couple of us bring up there that will make you even feel better, and much has to do with feeling and creating.
I'm glad so far so good with the Lamictal, it's a very good medicine, I love it!
Glad to see you back and I'm soooo glad you're feeling better! And no rash, lol. I had the flu symptoms, too on Abilify, fever and everything; they went away after a day.
The constipation is a part of many anticonvulsant meds, (epilepsy meds) which are used as mood stabilizers for us. I have a pretty bad problem with it that Citrucel and high fiber diet didn't touch, so my Internist gave me Sorbitol, its a syrup you take daily and it works in about 2 hours, great stuff and really really cheap lol! Not a stimulant laxative, don't worry; you should ask your doc about it.
BP brings new meaning to Life's Little Ups and Downs
Perhaps this is something to discuss with your Dr. I was on Lamictal and my creativity was a little down. (Porbably a good thing! lol). If you check out my "stupid experiment" thread, you'll see that I reduced and then discontinued lamictal, using diet and self-care to keep myself stable. (It works as long as I can stick to the diet!)
When I began reducing the dose of Lamictal, my creativity started back. What I would talk to your Dr. about is finding a lower dose that keeps you stable (with self-care) and still allows some creativity so that you can work.
Best of luck to you.
Post Edited (voix) : 6/30/2010 12:40:44 PM (GMT-6)
Post Edited (red lightening) : 3/22/2011 11:54:55 AM (GMT-6)